Health

Can taking ADHD medication lead to an unintentional weight loss?

A neurodevelopmental disorder known as attention-deficit/hyperactivity disorder (ADHD) is typified by impulsivity, hyperactivity, and inattention. Around 60% of people with ADHD have symptoms that persist into adulthood. Symptoms usually begin in childhood.

Children are more likely to experience hyperactivity symptoms from ADHD than adults. Adults and children with ADHD tend to react well to the same drug classes. The psychostimulants Ritalin, Concerta (methylphenidate), or Adderall (dextroamphetamine-amphetamine) are usually first-line treatments.

Ritalin has been used for over 50 years and is still the medication most commonly prescribed to treat ADHD worldwide.

The stimulants are beneficial for treating ADHD, but they can also have adverse effects such as appetite loss. This article will discuss the impact of ADHD drugs and hunger on weight.

The adverse effects of ADHD drugs

These are some of the possible side effects that can occur when stimulant medicines are used to treat ADHD.

Stomach ache

Migraine

Reduced appetite and weight loss

Sleep problems

Tiredness

Adults also experience side effects, but they are usually not as severe.

Weight-related side effects

It is common for stimulants to cause a decrease in appetite in children, which can sometimes lead to unintentional weight loss. According to research, it may delay the growth of confident children. The delay occurs during the first 2 years of stimulant usage, but most kids catch up.

A 2014 study found that children who took stimulants during their early childhood grew slower than those who didn’t, but this difference vanished by the time they reached adolescence. In a 2014 study, adolescents who took ADHD stimulants later in life had a higher BMI than those without antidiabetic drug use or ADHD history. However, this difference disappeared by teen years.

Even though there is little chance of long-term growth effects, it’s a good idea for parents to check the growth of their children every six months.

ADHD and Appetite in Children

The most common adverse effect of stimulants on children is appetite loss. According to a study, children who consumed methylphenidate ER (METH ER) on average for 28 months consumed about 294 less calories per day than the kids in the control groups.

Children who are stimulated can experience a feeling of fullness. They can also increase their metabolic rate in order to burn more calories.

The frequency and dosage of the medication can have an effect on a child’s appetite. Most kids taking ADHD medication experience a temporary or slight decrease in appetite.

Children with ADHD may also suffer from deficiencies in certain minerals and vitamins like zinc and iron. ADHD drugs may have an impact on hunger.

If your child is taking medication for ADHD, you should ask your doctor to check their vitamin and mineral levels.

Adult ADHD Patients Losing weight

Although less common than in children and adults, stimulants may also reduce appetite and cause weight loss.

Consult your doctor if you feel that your appetite has been disturbed or if you have lost weight without realizing it.

How to gain weight when taking ADHD medication

Here are some strategies to counter the changes in appetite caused by stimulants.

Plan your medicine sessions to coincide with mealtimes

After a nourishing, hearty breakfast and while your child is still hungry enough to eat, give them their medicine. Prepare for their appetite to increase as the prescription wears off. Give them more food to compensate for missing lunch.

Give them a variety of high-calorie and healthy food choices that are nutrient dense.

Do not force your child to eat. Plan meals around when your child will be most hungry.

Provide snacks

After school, if they still feel hungry but haven’t eaten lunch yet, give them a healthy snack. Provide snacks to your children throughout the day so they can eat them when they are hungry.

You may need to adjust your child’s dosage if their decreased appetite causes too many problems and doesn’t improve after taking medication for some time. It could be changing to another medicine, adjusting the dosage or taking a break from medication during weekends or summer. Talk to your doctor about any drug changes before modifying the treatment plan for your child.

Adults with ADHD may find meal preparation and planning stressful, leading them to opt for convenience foods over wholesome food. An online cookbook is accessible from the group Children and Adults with Attention-Deficit/Hyperactivity Disorder (CHADD) with healthful meals designed for those with ADHD.

This cookbook contains recipes and tips that can make it easier for adults with ADHD to eat healthy, regardless of whether or not their medication has affected their appetite.

When to Consult with a Medical Professional

If your child loses 5-10 pounds or 10% of his/her body weight over the course of a few weeks, consult with their doctor.

If your child’s appetite continues to decrease after taking medication for a few days, consult your doctor, even if it is not significant. Also, if you are concerned about your child’s growth or nutrition, do so.

Briefly,

Weight loss and decreased appetite are common side effects associated with stimulants, especially when used to treat ADHD in children.

Two ways to manage these side effects, which are usually transient, is to offer your child nutritious snacks when they’re hungry or to schedule medicine around meals. If you are concerned about weight loss or a prolonged decrease in appetite, consult your doctor.

Stimulants shouldn’t be used without a doctor’s prescription to intentionally lose weight.

 

Hi, I’m andrewtale

Leave a Reply

Your email address will not be published. Required fields are marked *